South Dakota, 2020

Flooding in South Dakota, February 1 to 20, 2020

February 1 to 20, 2020 · NWS FSD · 6 events in 5 counties and zones

With gradually cooling temperatures, river levels continued to drop slowly through February. Gaging sites set records for continuous days in flood at Huron (328 days), Forestburg (336 days) and Mitchell (343 days).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With gradually cooling temperatures, river levels continued to drop slowly through February. Gaging sites set records for continuous days in flood at Huron (328 days), Forestburg (336 days) and Mitchell (343 days).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jan 31, 11:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1106 PM CST Fri Jan 31 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 357 PM CST Fri Jan 31 2020

In the vicinity of the weak surface trough limping across southwest
MN and northwest IA at mid-afternoon, there remains an abundance of
fog, although fairly little of it with visibility less than a mile.
Stratus extends westward of the James River, but has been ever so
slowly eroding eastward.  As the weak surface ridge axis in south
central SD progresses eastward, should continue to see an eastward
shift to the boundary. Unfortunately, the high clouds have won the
battle, and effectively shrunk the wedge of potential clearing to
near nothingness, with just a few glimpses of filtered sun west of
the lower James River valley.  It is possible that areas on the
western edge of the stratus experience a little more favored for
some lowering visibility in fog, but given the degree of high clouds
for now have shied away, and kept fog mainly near the surface
convergence zone, then redeveloping mainly in west-southwest upslope
favored zones during the evening/overnight. With the abundance of
clouds, have nudged temps up just a bit from the previous forecasts.

Upper ridge sliding eastward into the Plains on Saturday will be led
by a strong pulse of warm advection. Isentropic lift is meager with
the aggressively translating isentropic surfaces, so even with a
band of mid-level moisture working through, the combination of the
short duration of usable lift and the dry air below cloud layer
likely to keep things dry.  While would not be out of the question
for a sprinkle or two toward Highway 14 tomorrow later morning-
midday, unlikely enough to keep out of a mention.  The big story
about Saturday will be the warming, as work toward some increased
sunshine behind the initial cloud band.  It is so warm aloft, that
the bust potential on temps walks a fine line with every few hundred
feet of mixing likely numerous degrees of temperature.  With such a
strong inversion, unlikely to make much of this potential, with
exception of the western Missouri River areas where likely to make a
run at 60 degrees in parts of Gregory county.  Elsewhere, made use
of the local snowcover climatology to take temps above the 75th
percentile which falls mainly into the lower to mid 40s.  Gradient
is in fact quite strong aloft, so the stable near surface layer
probably keeping most areas from gusting to 25 to 35 mph, which
would be most likely to surface near higher elevations.

.LONG TERM...(Saturday Night through Friday)
Issued at 357 PM CST Fri Jan 31 2020

Wind direction is not optimal on Saturday night for maximum
coupling (too west/northwest to fully interact with terrain) , but
a trend toward a downstream ridge wind enhancement appears likely
as winds as low as 1000-1500ft AGL increase to 45 to 50 knots. A
very mild night likely with only some earlier night decoupling
potentially allowing temps as lower as the lower to mid 30s.

Sunday will find a strong wave moving along the Canadian border into
the northern Great Lakes, and the wave responsible will drive a cold
front southward across the area. Timing of this feature has been
fairly inconsistent, and the ultimate timing will have impact on the
warming potential. Likely will start the day poised north of the
area, moving rapidly southward through early afternoon. It should be
a day of fairly thick higher clouds, as cooling aloft weakens the
overall inversion. Competing effects here on the mixing potential,
but would think the mechanical should likely win out to some degree.
Raw model guidance seems to be impacted too greatly by snow cover
and therefore represents a vast majority of colder solutions in the
distribution, while the statistically based guidance is consistently
among the warmer cluster.  Have removed the coldest NAM (which ties
much of the surface to 32-35F through the day) and then repopulated
with closer to the recalculated 75th percentile MaxT.

The colder air will settle in for the first half of the week, as a
strong surface ridge settles southward into the northern Plains
within the confluence of the northern/southern streams. Fairly good
agreement on the larger scale that a deep trough dropping into the
southwestern U.S will begin to eject out, shearing, as it moves
toward the confluence zone. Some considerable differences in where
the main baroclinicity will settle as the system moves out Tuesday
into Wednesday, and how much impact the drying from the north will
impede any developing frontal band of snowfall.  For now, the better
chances remain across the southern portions of the area, perhaps on
a couple surges with initial setup and saturation from aloft late
Monday into Monday night, and then Tuesday into Tuesday night as the
main upper jet pulls out across the central Plains.

Tempwise, Tuesday should be the coolest with mainly upper teens to
lower 20s for highs, with a slight moderation to the 20s to lower
30s on Wednesday.

While details vary, models indicate increased northwest flow
following this system will likely bring a clipper system into the
region around the later Thursday into early Friday window with
another threat for light snowfall. In the meantime, temps will work
back to near to a bit above normal to end the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1102 PM CST Fri Jan 31 2020

Pesky low-end MVFR-LIFR stratus and BR expected to slowly decrease
in coverage through daybreak Saturday as weak westerly low level
flow brings drying across the region.

Once sub-VFR conditions are eradicated by mid-late morning, focus
turns to increasing winds above surface-based inversion which will
lead to low-level wind shear spreading across eastern South Dakota
in the afternoon, and most of the forecast area Saturday evening.
West-northwest winds atop the inversion likely in the 40-45kt
range, possibly reaching 50kt at times after sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JH
Hazardous weather outlook, Jan 31, 4:08 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
408 PM CST Fri Jan 31 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ039-040-055-056-062-067-071-012215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha-Union-
408 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, east central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Areas of fog will continue into tonight. Some could be locally dense
around the Buffalo Ridge into early evening. As temperatures dip
below freezing tonight, slick spots could occur as standing moisture
freezes on roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ038-050-052>054-057>061-063>066-068>070-012215-
Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
408 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
February 1, 12:00 AM CST to February 12, 12:00 AM CST
Where
Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.630, -98.330

A continuation of flooding from January, the James River at Huron (HURS2) began the month at 0.49 feet above flood stage. Minor flooding of rural areas upstream of the gage slowly ended as river levels dropped below flood stage by mid-month.

Flood, Sanborn

When
February 1, 12:00 AM CST to February 20, 4:00 AM CST
Where
Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.200, -98.220

A continuation of flooding from January, the James River near Forestburg (gage site FORS2) started the month at 1.14 feet above flood stage. A few county and township roads near the gage remained in flood until the river fell below flood stage on February 20.

Flood, Sanborn

When
February 1, 12:00 AM CST to February 19, 3:00 PM CST
Where
Sanborn County, 2.13 mi NNE of Letcher to 6.28 mi SSE of Letcher
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.930, -98.120

A continuation of flooding from January, the James River near Mitchell (gage site JRMS2) began the month at 1.23 feet above flood stage, with a slow drop in levels before falling below flood stage on February 19. The main impact was continued flooding of agricultural land near the river.

Flood, Davison

When
February 1, 12:00 AM CST to February 19, 3:00 PM CST
Where
Davison County, 4.92 mi N of Loomis to 6.39 mi S of Ethan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.851, -98.092

A continuation of flooding from January, the James River near Mitchell (gage site JRMS2) began the month at 1.23 feet above flood stage, with a slow drop in levels before falling below flood stage on February 19. The main impact was continued flooding of agricultural land near the river.

Flood, Hanson

When
February 1, 12:00 AM CST to February 19, 3:00 PM CST
Where
Hanson County, 4.22 mi NW of Plano to 3.78 mi W of Rockport
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.851, -97.967

A continuation of flooding from January, the James River near Mitchell (gage site JRMS2) began the month at 1.23 feet above flood stage, with a slow drop in levels before falling below flood stage on February 19. The main impact was continued flooding of agricultural land near the river.

Flood, Hutchinson

When
February 1, 12:00 AM CST to February 19, 3:00 PM CST
Where
Hutchinson County, 2.41 mi NE of Dimock to 5.37 mi SSE of Milltown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.499, -97.953

A continuation of flooding from January, the James River near Mitchell (gage site JRMS2) began the month at 1.23 feet above flood stage, with a slow drop in levels before falling below flood stage on February 19. The main impact was continued flooding of agricultural land near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874708, 874709, 874727, 874733, 874734, 874735.